Alert archive / Colorado / Blizzard Warnings in 2012

Blizzard Warning 1, NWS Grand Junction, CO

January 18, 2012Eagle County, Garfield County, Pitkin County, Colorado

NWS Grand Junction, CO issued this blizzard warning at Jan 18, 2012, 1:57 PM MST for Eagle County, Garfield County, Pitkin County, Colorado. It took effect at Jan 18, 2012, 6:00 PM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2012, 1:57 PM MST (20:57 UTC)
In effect from
Jan 18, 2012, 6:00 PM MST
Expired
Jan 19, 2012, 4:00 AM MST
In force
10 hr
Issued by
NWS Grand Junction, CO

Counties Eagle County, CO, Garfield County, CO, Pitkin County, CO

The radar

The Grand Junction radar (KGJX), 101 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WWUS45 KGJT 182057
WSWGJT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
157 PM MST WED JAN 18 2012

...BLOWING AND DRIFTING SNOW WILL INCREASE OVER THE MOUNTAINS OF
NORTHWEST COLORADO TONIGHT AND CONTINUE INTO FRIDAY MORNING...

.STRONG GUSTY WEST WINDS WILL CONTINUE OVER THE MOUNTAINS INTO
FRIDAY MORNING. IN ADDITION...DEEP PACIFIC MOISTURE FROM OFF THE
OREGON COAST WILL SPREAD INTO THE MOUNTAINS OF NORTHERN COLORADO
STARTING THIS EVENING. SNOWFALL WILL BECOME HEAVY AT TIMES
TONIGHT AND AGAIN THURSDAY NIGHT. THE HEAVIEST SNOW AND STRONGEST
WINDS ARE EXPECTED ALONG AND NORTH OF RABBIT EARS PASS...BUT THE
STRONG WINDS WILL CAUSE BLOWING SNOW ACROSS THE CENTRAL MOUNTAINS
AS WELL. ANOTHER ROUND OF SNOWFALL IS EXPECTED THIS WEEKEND.

COZ010-190500-
/O.NEW.KGJT.BZ.W.0001.120119T0100Z-120119T1900Z/
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
INCLUDING THE CITIES OF...ASPEN...VAIL...SNOWMASS
157 PM MST WED JAN 18 2012

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
BLIZZARD WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO
NOON MST THURSDAY. 

* TIMING...6 PM THIS EVENING UNTIL NOON MST THURSDAY.

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH 
  ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND 
  THURSDAY MORNING. 

* VISIBILITY...LESS THAN ONE-HALF MILE IN SNOW AND BLOWING SNOW
  WITH WHITEOUT CONDITIONS AT TIMES.

* SNOW ACCUMULATION...SNOWFALL WILL BE ON THE INCREASE STARTING
  THIS EVENING. ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED BY NOON
  THURSDAY. THE HIGHEST AMOUNTS ARE EXPECTED NEARER THE
  CONTINENTAL DIVIDE.

* IMPACTS...BLIZZARD CONDITIONS ARE EXPECTED MAINLY OVER THE
  HIGHER TERRAIN NEARER THE CONTINENTAL DIVIDE TONIGHT. TRAVEL
  WILL BE GREATLY IMPACTED OVER THE HIGH MOUNTAINS PASSES...
  INCLUDING INTERSTATE 70 OVER VAIL PASS. LOWER ELEVATIONS SUCH
  AS ASPEN AND VICINITY HAVE A LESSER LIKELIHOOD OF SEEING THE
  STRONG WINDS AND BLOWING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

COZ004-190500-
/O.CON.KGJT.WS.W.0002.120119T0100Z-120120T1600Z/
ELKHEAD AND PARK MOUNTAINS-
INCLUDING THE CITIES OF...COLUMBINE...TOPONAS
157 PM MST WED JAN 18 2012

...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 9 AM MST FRIDAY...

* TIMING...6 PM THIS EVENING TO 9 AM MST FRIDAY. THE PRIME SNOW 
  ACCUMULATION PERIODS ARE EXPECTED TO BE TONIGHT AND THEN 
  THURSDAY NIGHT. 

* SNOW ACCUMULATION...8 TO 16 INCHES ARE POSSIBLE BY FRIDAY 
  MORNING WITH LOCALLY HIGHER AMOUNTS IN THE NORTHERN PORTIONS 
  OF THE PARK RANGE. 

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH 
  ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND 
  THURSDAY. SNOW DRIFTS UP TO 4 FEET DEEP ARE POSSIBLE. 

* VISIBILITY...LESS THAN ONE HALF MILE AT TIMES IN SNOW AND 
  BLOWING SNOW. 

* IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE HIGH 
  MOUNTAIN PASSES COULD BE EXTREMELY HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...STRONG
WINDS AND BLOWING SNOW ARE EXPECTED. THIS WILL MAKE TRAVEL VERY
HAZARDOUS OR IMPOSSIBLE.

&&

$$

COZ013-190500-
/O.CON.KGJT.WW.Y.0003.120119T0100Z-120120T1600Z/
FLATTOPS-
INCLUDING THE CITIES OF...BUFORD...TRAPPERS LAKE
157 PM MST WED JAN 18 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO 9 AM MST FRIDAY...

* TIMING...6 PM THIS EVENING TO 9 AM MST FRIDAY. THE PRIME SNOW 
  ACCUMULATION PERIODS ARE EXPECTED TO BE TONIGHT AND THEN 
  THURSDAY NIGHT. 

* SNOW ACCUMULATION...4 TO 10 INCHES ARE POSSIBLE BY FRIDAY 
  MORNING WITH LOCALLY HIGHER AMOUNTS IN THE NORTHERN PORTIONS 
  OF FLATTOPS. 

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH 
  ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND 
  THURSDAY. SNOW DRIFTS UP TO 2 FEET DEEP ARE POSSIBLE. 

* VISIBILITY...LESS THAN ONE MILE AT TIMES IN SNOW AND BLOWING 
  SNOW. 

* IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE AREA 
  COULD BE HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND/OR
BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

JAD
2 follow-up statements
978 
WWUS45 KGJT 190450
WSWGJT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
950 PM MST WED JAN 18 2012

...BLOWING AND DRIFTING SNOW WILL CONTINUE OVER THE MOUNTAINS OF
NORTHWEST COLORADO INTO FRIDAY MORNING...

.STRONG GUSTY WEST WINDS WILL CONTINUE OVER THE MOUNTAINS INTO
FRIDAY MORNING. IN ADDITION...DEEP PACIFIC MOISTURE FROM OFF THE
OREGON COAST HAS SPREAD INTO THE MOUNTAINS OF NORTHERN COLORADO.
SNOWFALL WILL BE HEAVY AT TIMES TONIGHT AND AGAIN THURSDAY NIGHT.
THE HEAVIEST SNOW AND STRONGEST WINDS ARE EXPECTED ALONG AND NORTH
OF RABBIT EARS PASS...BUT THE STRONG WINDS WILL CAUSE BLOWING SNOW
ACROSS THE CENTRAL MOUNTAINS AS WELL. ANOTHER ROUND OF MOUNTAIN
SNOWFALL IS EXPECTED THIS WEEKEND.

COZ010-191300-
/O.CON.KGJT.BZ.W.0001.000000T0000Z-120119T1900Z/
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
INCLUDING THE CITIES OF...ASPEN...VAIL...SNOWMASS
950 PM MST WED JAN 18 2012

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON MST THURSDAY...

* TIMING...CONTINUES UNTIL NOON MST THURSDAY.

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH 
  ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND 
  THURSDAY MORNING. 

* VISIBILITY...LESS THAN ONE-HALF MILE IN SNOW AND BLOWING SNOW 
  WITH WHITEOUT CONDITIONS AT TIMES. 

* SNOW ACCUMULATION...SNOWFALL WILL BE ON THE INCREASE STARTING 
  THIS EVENING. ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED BY 
  NOON THURSDAY. THE HIGHEST AMOUNTS ARE EXPECTED NEARER THE 
  CONTINENTAL DIVIDE. 

* IMPACTS...BLIZZARD CONDITIONS ARE EXPECTED MAINLY OVER THE
  HIGHER TERRAIN NEARER THE CONTINENTAL DIVIDE TONIGHT. TRAVEL
  WILL BE GREATLY IMPACTED OVER THE HIGH MOUNTAINS PASSES...
  INCLUDING INTERSTATE 70 OVER VAIL PASS. LOWER ELEVATIONS SUCH AS
  ASPEN AND VICINITY HAVE A MUCH LESSER LIKELIHOOD OF SEEING THE
  STRONG WINDS AND BLOWING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING OVER VAIL PASS. FALLING AND BLOWING SNOW WITH
STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO
WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT
TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU.
IF YOU GET STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

COZ004-191300-
/O.CON.KGJT.WS.W.0002.000000T0000Z-120120T1600Z/
ELKHEAD AND PARK MOUNTAINS-
INCLUDING THE CITIES OF...COLUMBINE...TOPONAS
950 PM MST WED JAN 18 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM MST FRIDAY...

* TIMING...CONTINUING TO 9 AM MST FRIDAY. THE PRIME SNOW 
  ACCUMULATION PERIODS ARE EXPECTED TO BE TONIGHT AND THEN 
  THURSDAY NIGHT. 

* SNOW ACCUMULATION...8 TO 16 INCHES ARE POSSIBLE BY FRIDAY
  MORNING MAINLY IN THE NORTHERN PORTIONS OF THE PARK RANGE.

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH 
  ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND 
  THURSDAY. SNOW DRIFTS UP TO 4 FEET DEEP ARE POSSIBLE. 

* VISIBILITY...LESS THAN ONE HALF MILE AT TIMES IN SNOW AND 
  BLOWING SNOW. 

* IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE HIGH 
  MOUNTAIN PASSES COULD BE EXTREMELY HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...STRONG
WINDS AND BLOWING SNOW ARE EXPECTED. THIS WILL MAKE TRAVEL VERY
HAZARDOUS OR IMPOSSIBLE.

&&

$$

COZ013-191300-
/O.CON.KGJT.WW.Y.0003.000000T0000Z-120120T1600Z/
FLATTOPS-
INCLUDING THE CITIES OF...BUFORD...TRAPPERS LAKE
950 PM MST WED JAN 18 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST
FRIDAY...

* TIMING...CONTINUING TO 9 AM MST FRIDAY. THE PRIME SNOW 
  ACCUMULATION PERIODS ARE EXPECTED TO BE TONIGHT AND THEN 
  THURSDAY NIGHT. 

* SNOW ACCUMULATION...4 TO 10 INCHES ARE POSSIBLE BY FRIDAY 
  MORNING WITH LOCALLY HIGHER AMOUNTS IN THE NORTHERN PORTIONS 
  OF FLATTOPS. 

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH 
  ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND 
  THURSDAY. SNOW DRIFTS UP TO 2 FEET DEEP ARE POSSIBLE. 

* VISIBILITY...LESS THAN ONE MILE AT TIMES IN SNOW AND BLOWING 
  SNOW. 

* IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE AREA 
  COULD BE HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND/OR
BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
888 
WWUS45 KGJT 191100
WSWGJT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MST THU JAN 19 2012

...BLOWING AND DRIFTING SNOW WILL CONTINUE OVER THE MOUNTAINS OF
NORTHWEST COLORADO INTO FRIDAY...

.GUSTY WEST WINDS WILL CONTINUE OVER THE MOUNTAINS INTO FRIDAY
MORNING. IN ADDITION...DEEP PACIFIC MOISTURE FROM OFF THE
WASHINGTON COAST HAS SPREAD INTO THE MOUNTAINS OF NORTHERN
COLORADO. SNOW ACCUMULATIONS WILL BE LIGHT THROUGH MUCH OF
TODAY... BUT WILL INCREASE AGAIN TONIGHT. THE HEAVIEST SNOW AND
STRONGEST WINDS ARE EXPECTED ALONG AND NORTH OF RABBIT EARS
PASS. A MORE ROBUST ROUND OF MOUNTAIN SNOWFALL AND VALLEY RAIN IS
EXPECTED TO START EARLY SATURDAY.

COZ010-191200-
/O.CAN.KGJT.BZ.W.0001.000000T0000Z-120119T1900Z/
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
INCLUDING THE CITIES OF...ASPEN...VAIL...SNOWMASS
400 AM MST THU JAN 19 2012

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE
BLIZZARD WARNING. 

SNOW WILL CONTINUE TO FALL OVER VAIL PASS AND THE HIGH MOUNTAINS
IN CENTRAL COLORADO TODAY...BUT ACCUMULATIONS WILL BE LIGHT. ALSO
WEST WINDS WILL BE GUSTY AT TIMES BUT WILL REMAIN BELOW WARNING
CRITERIA. THEREFORE THE BLIZZARD WARNING HAS BEEN ALLOWED TO
EXPIRE.

STATE PATROL HAS REPORTED THAT THE SNOW IN THE MOUNTAINS IS QUITE
WET AND VERY SLICK THIS MORNING. CAUTION IS URGED IF YOU MUST
TRAVEL OVER THE COLORADO MOUNTAINS TODAY.

$$

COZ004-191900-
/O.CON.KGJT.WS.W.0002.000000T0000Z-120120T1600Z/
ELKHEAD AND PARK MOUNTAINS-
INCLUDING THE CITIES OF...COLUMBINE...TOPONAS
400 AM MST THU JAN 19 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM MST FRIDAY...

* TIMING...CONTINUING TO 9 AM MST FRIDAY. AFTER LIGHT SNOWFALL
  TODAY...SNOW ACCUMULATION WILL INCREASE AGAIN TONIGHT.

* SNOW ACCUMULATION...A STORM TOTAL OF 8 TO 16 INCHES ARE POSSIBLE
  BY FRIDAY MORNING...MAINLY IN THE NORTHERN PORTIONS OF THE PARK
  RANGE.

* WINDS...WEST WINDS OF 15 TO 25 MPH WITH GUSTS TO AROUND 45 MPH
  WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW.

* VISIBILITY...LESS THAN ONE HALF MILE AT TIMES IN SNOW AND 
  BLOWING SNOW. 

* IMPACTS...ROADS WILL BE VERY SLICK AND TREACHEROUS WITH A WET
  AND ICY SNOWPACK. TRAVEL ACROSS THE HIGH MOUNTAIN PASSES MAY
  BE VERY HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...STRONG
WINDS AND BLOWING SNOW ARE EXPECTED. THIS WILL MAKE TRAVEL VERY
HAZARDOUS OR IMPOSSIBLE.

&&

$$

COZ013-191900-
/O.CON.KGJT.WW.Y.0003.000000T0000Z-120120T1600Z/
FLATTOPS-
INCLUDING THE CITIES OF...BUFORD...TRAPPERS LAKE
400 AM MST THU JAN 19 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST
FRIDAY...

* TIMING...CONTINUING TO 9 AM MST FRIDAY. AFTER LIGHT SNOWFALL
  TODAY...SNOW ACCUMULATION WILL INCREASE AGAIN TONIGHT.

* SNOW ACCUMULATION...A STORM TOTAL OF 4 TO 10 INCHES ARE POSSIBLE
  BY FRIDAY MORNING...MAINLY IN THE NORTHERN PORTIONS OF THE
  FLATTOPS.

* WINDS...WEST WINDS OF 10 TO 20 MPH WITH GUSTS TO AROUND 40 MPH
  WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW.

* VISIBILITY...LESS THAN ONE MILE AT TIMES IN SNOW AND BLOWING
  SNOW.

* IMPACTS...ROADS WILL BE VERY SLICK AND TREACHEROUS WITH A WET
  AND ICY SNOWPACK. TRAVEL ACROSS THE HIGH MOUNTAIN PASSES MAY
  BE VERY HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND/OR
BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this blizzard warning went out at Jan 18, 10:00 AM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Jan 18, 10:00 AM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1000 AM MST WED JAN 18 2012

.SHORT TERM /REST OF TODAY THROUGH THURSDAY NIGHT/...

CURRENT WIND AND WINTER HIGHLIGHTS LOOK ON TRACK.

A WARM ADVECTIVE CLOUD SHIELD COVERED THE FORECAST AREA THIS
MORNING AS A STRONG POLAR JET STRETCHED FROM SOUTHERN BRITISH
COLUMBIA TO NORTHEAST CO. BOTH WILL BE SHIFTING EAST AS THE DAY
PROGRESSES FOR SOME THINNING IN THE CLOUDS THIS AFTERNOON
ESPECIALLY ACROSS SE UT AND SW CO.

HOWEVER...MID/LOWER LEVEL MOISTURE WILL BE MOVING INTO THE NORTH
LATE TODAY AND TONIGHT FROM THE WEST AS THE PACIFIC MOISTURE TAP
HAS OPENED. REGIONAL RADAR SHOWED LIGHT PRECIPITATION WAS FAIRLY
WIDESPREAD ACROSS ERN OR/SRN ID/NRN NV AND WAS PUSHING INTO NW UT
AND WRN WY.

STRONG WARM ADVECTION TODAY KEEPS NORTHERN SNOWFALL VERY LIGHT.
STARTING THIS EVENING THERE IS AN IMPERFECT OVERRUNNING SIGNATURE
IN THE NORTHERN MOUNTAINS AND PERHAPS A WEAK EMBEDDED RIPPLE IN
THE WESTERLY FLOW...BUT MAINLY THIS LOOKS LIKE AN OROGRAPHIC SNOW
EVENT TONIGHT WITH LITTLE SURFACE REFLECTION OF UPPER DYNAMICS.
700 MB WESTERLY WINDS IN THE 40-55 KT RANGE NORTH OF I-70. THE
HIGHER RESOLUTION MODEL OUTPUT WERE FAVORED FOR SNOW
ACCUMULATIONS.

THURSDAY WILL SEE A DOWNTURN IN SNOW ACCUMULATIONS BUT COLD ADVECTION
AGAIN THURSDAY NIGHT WITH A PASSING 500-300 MB UPPER DISTURBANCE
WILL AGAIN PRODUCE SIGNIFICANT SNOW ACCUMULATION.

CHALLENGE IS HOW BEST TO HANDLE THE VERY STRONG MOUNTAIN WINDS
EXPECTED TODAY MIXING WITH SNOWFALL STARTING IN EARNEST THIS
EVENING. THE MIXTURE OF WIND AND SNOW TO CONTINUE INTO FRIDAY
MORNING. THE IMPACT OF THIS IS LIMITED GEOGRAPHICALLY SO DECIDED
AGAINST A BLIZZARD WARNING BUT HAVE HIGHLIGHTED WIND AND BLOWING
SNOW IN THE WINTER HIGHLIGHTS STARTING THIS EVENING OVER THE NORTHERN
MOUNTAINS. THERE IS OVERLAP OF PRODUCTS AT THIS TIME BUT EXPECT
THE WIND HIGHLIGHTS TO BE CANCELLED AS THE SNOW HIGHLIGHTS GO INTO
EFFECT THIS EVENING.

.LONG TERM /FRIDAY THROUGH TUESDAY/...

SNOWFALL EVENT DURING THE SHORT TERM LIKELY TO LINGER INTO FRIDAY AND
CONTINUE TO PRODUCE A FEW MORE INCHES OF SNOW IN NW CO MOUNTAINS INTO
THE MORNING HOURS...THEN TAPER OFF.  OTHERWISE...LOOKS LIKE
PROGRESSIVE ZONAL FLOW WILL CONTINUE ACROSS THE WESTERN STATES
THROUGH THE WEEKEND.  GFS INDICATING INCREASING MOISTURE SATURDAY
ACROSS OUR CWA AHEAD OF A PARTICULARLY INTENSE AND DEEPENING
SHORTWAVE TROUGH MOVING INTO OUR AREA ON SUNDAY...WITH POTENTIAL FOR
ABOUT A FOOT OF NEW SNOW IN ZONES 4...13...AND 12.  EC MODEL NOT AS
IMPRESSIVE...WITH A WEAKER SHORTWAVE MOVING INTO AND ACROSS OUR CWA
FASTER THAN GFS...FOLLOWED BY SHORTWAVE RIDGING ON SUNDAY.  LEANING
TOWARDS GFS AND RAISED POPS A LITTLE AFTER COORDINATION WITH IMPACTED
NEIGHBORING WFOS.  HOWEVER...DUE TO SOME UNCERTAINTY...REMAINING
RATHER CONSERVATIVE FOR NOW WITH 30 TO JUST OVER 50 PERCENT POPS
ACROSS OUR CWA FROM MIDDAY SATURDAY THROUGH MOST OF SUNDAY.
NONETHELESS...IF SUBSEQUENT MODEL RUNS FAVOR THE CURRENT GFS SOLUTION
FOR THIS WEEKEND...LATER SHIFTS WILL EVENTUALLY NEED TO SIGNIFICANTLY
RATCHET THINGS UP AND HOIST WINTER HIGHLIGHTS WITH CATEGORICAL POPS
FOR MOST MOUNTAIN ZONES...AND AT LEAST LIKELY POPS FOR MOST LOWER
ELEVATION ZONES.  AND IF WE DO THIS...WE WILL ALSO NEED TO LOWER MAX
TEMPERATURES FOR THE WEEKEND.

ZONAL FLOW SHOULD THEN CONTINUE OVER THE WESTERN STATES DURING THE
FIRST HALF OF THE WORK WEEK...THOUGH MODELS INDICATE A LITTLE MORE
AMPLITUDE IN THE FLOW.  PRESENTLY NOT MUCH CONFIDENCE IN THE TIMING
OF SHORTWAVE TROUGHS MOVING ACROSS OUR AREA DURING THAT PERIOD...SO
IT SEEMS BEST FOR NOW TO JUST LEAVE THE MONDAY THROUGH WEDNESDAY
AUTOMATED PRODUCTION GRIDS ALONE.

&&

.AVIATION /FOR 18Z TAF ISSUANCE/...

VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH THIS EVENING.
CIGS WILL BEGIN LOWERING FOR AREAS NORTH OF I-70 LATER THIS
AFTERNOON AND EVENING. AREAS OF -SN ALONG THE NORTHERN CONTINENTAL
DIVIDE WILL RESULT IN MVFR TO LOCAL IFR CEILINGS AND VISIBILITIES.
ADDITIONALLY...WINDS WILL INCREASE SIGNIFICANTLY TODAY OVER THE
MOUNTAINS ABOVE THE 10000 FOOT LEVEL. WEST WINDS RANGING FROM 40
TO 60 MPH WITH GUSTS TO 75 MPH ARE WILL RESULT IN SIGNIFICANT
MECHANICAL TURBULENCE THROUGH THURSDAY AFTERNOON.

SNOWFALL WILL GRADUALLY INCREASE MAINLY OVER THE MOUNTAINS AFTER
01Z THIS EVENING AND PERSIST AT LEAST INTO EARLY FRIDAY...WITH THE
GREATEST AREA OF LOW CEILINGS AND VISIBILITIES EXPECTED OVER THE
MOUNTAINS NORTH OF I-70.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...HIGH WIND WARNING UNTIL NOON MST THURSDAY FOR ZONES 004-010-012-
       013.
     WIND ADVISORY UNTIL NOON MST THURSDAY FOR ZONES 018-019.
     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 9 AM MST FRIDAY
       FOR ZONE 004.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM MST
       FRIDAY FOR ZONE 013.
UT...NONE.

&&

SHORT TERM...JOE/JAD
LONG TERM....JRP
AVIATION.....JAD
Hazardous weather outlook, Jan 18, 5:01 AM MST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
501 AM MST WED JAN 18 2012

COZ001>014-017>023-UTZ022>025-027>029-191200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
501 AM MST WED JAN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WINDS WILL CONTINUE OVER THE HIGH MOUNTAINS TODAY
AND TONIGHT. HIGH WIND WARNINGS AND ADVISORIES ARE OUT FOR MOST OF
THE MOUNTAINS IN WESTERN COLORADO THROUGH LATE TONIGHT AND THURSDAY
MORNING.

SNOWFALL WILL BEGIN IN EARNEST THIS EVENING OVER THE NORTHERN
MOUNTAINS. WINTER STORM WARNINGS AND ADVISORIES WILL GO INTO EFFECT
THIS EVENING FOR THE NORTHERN COLORADO MOUNTAINS WHERE SNOW AND
BLOWING SNOW WILL MAKE TRAVEL HAZARDOUS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COMBINATION OF STRONG GUSTY WINDS AND SNOWFALL WILL CONTINUE OVER
THE COLORADO MOUNTAINS INTO FRIDAY MORNING.

ANOTHER STORM SYSTEM WILL BRING MORE SNOWFALL AND GUSTY WINDS
MAINLY TO THE MOUNTAINS DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.  HOWEVER...
ANY REPORTS OF WIND DAMAGE OR SIGNIFICANT SNOWFALL TO THE
NATIONAL WEATHER SERVICE WOULD BE GREATLY APPRECIATED.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 3:44 AM MSTWinter Storm WarningGJTMoffat, Routt31 hr
Jan 18, 3:44 AM MSTWinter Weather AdvisoryGJTEagle, Garfield, Moffat, Rio Blanco, Routt31 hr

Nearby

Blizzard Warnings in Colorado, 2012Every blizzard warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.